Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 228, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2002, 5:41 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 10, 2002, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:45 PM CDT | Hail 1 | Radium, KS | |
| Jul 10, 6:05 PM CDT | Hail 0.88 | Larned, KS | |
| Jul 10, 6:18 PM CDT | Hail 0.75 | Larned, KS | |
| Jul 10, 6:18 PM CDT | Thunderstorm Wind 52 E | Larned, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
807
WUUS53 KDDC 102241
SVRDDC
KSC145-185-102315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT WED JUL 10 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
WESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 615 PM CDT
* AT 540 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES WEST OF RADIUM...OR ABOUT 9 MILES EAST OF
LARNED...MOVING SOUTHEAST AT 10 MPH.
* SOME LOCATIONS AFFECTED
RADIUM AT 550 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
WIND UP TO 60 MILES AN HOUR,
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
LAT...LON 3825 9890 3818 9910 3801 9901 3784 9898
3783 9874 3799 9874 3818 9881
BURGERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:45 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 10, 2:45 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT WED JUL 10 2002 DAYS 1-2... THE UPPER LOW WAS STARTING TO DIG DOWN THE EASTERN PLAINS TODAY, WITH A PREFRONTAL TROUGH IN SOUTHERN KS, AND THE TRUE COLD FRONT IN NORTHWEST KS. ANOTHER STRONGER COLD FRONT WAS MOVING INTO NORTHEAST SOUTH DAKOTA. THE SCENARIO WE ENVISION IS FOR STORMS TO DEVELOP ALONG THE PREFRONTAL TROUGH THIS AFTERNOON AND THEN MOVE SOUTH INTO OKLAHOMA LATER THIS EVENING. OVERNIGHT, A FEW MORE STORMS COULD DEVELOP ALONG THE TRUE FRONT AS IT STARTS TO MOVE TROUGH CENTRAL/SW KS. TEMPS SHOULD BE A FEW DEGREES COOLER THURSDAY BEHIND THE LEADING FRONT. EVEN COOLER AIR WILL MOVE IN FRIDAY. GOING FCST SEEMS CONSISTENT WITH THE ABOVE THINKING, SO MAJOR CHANGES ARE NOT ANTICIPATED. THE ONLY REAL CHANGES WILL BE TO KEEP POPS GOING ALL NIGHT TONIGHT AND NUDGE TEMPS DOWN A COUPLE DEGREES FOR FRIDAY. DAYS 3-7... MODELS REMAIN CONSISTENT WITH DEVELOPING A ERN CONUS TROF OVER THE WEEKEND AND AMPLIFYING OUR WESTERN CONUS RIDGE. ON MONDAY A UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY STARTS TO SLIDE BACK WESTWARD TOWARDS OK/TX. THE 12Z AVN WAS EVEN FURTHER WEST WITH THIS LOW BY 12Z MONDAY THAN THE MRF/ECMWF AND IF VERIFIED WOULD RETARD THE WARMUP AND POSSIBLY BRING A SLT CHANCE FOR PCPN TO OUR ERN CWA. AT THIS TIME CONFIDENCE WITH THIS FEATURE IS LOW BUT GIVEN THE PREVIOUS FORECAST WAS TRENDING TOWARDS SLT CHC POPS LATE TUESDAY HAVE OPTED TO LEAVE MENTION OF LOW POPS IN AT THIS TIME. AS FOR TEMPS WILL CONTINUE WITH PERSISTENCE AND WARM TEMPS BACK INTO THE 90S THROUGH THE FIRST OF THE WEEK BUT WILL TRIM A FEW DEGREES OFF THE ERN 1/2 OF THE CWA. FINCH/BURGERT PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 65 92 63 88 / 30 10 0 0 GCK 65 90 60 89 / 20 10 0 0 EHA 64 90 60 89 / 30 10 0 0 LBL 65 92 62 90 / 30 10 0 0 HYS 64 89 60 88 / 20 10 0 0 P28 70 94 64 90 / 40 20 0 0 .DDC...NONE.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| Jul 10, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.